Skip to main content

Relias Media has upgraded our site!

Please bear with us as we work through some issues in order to provide you with a better experience.

Thank you for your patience.

All Access Subscription

Get unlimited access to our full publication and article library.

Get Access Now

Interested in Group Sales? Learn more

HICprevent

Hicprevent header 1470747688

This award-winning blog supplements the articles in Hospital Infection Control & Prevention.

CDC: Multistate meningitis outbreak reaches 91 patients, including seven deaths

January 12th, 2015

States where facilities received recall lots of steriod

An unusual meningitis outbreak of apparent fungal etiology has been linked to 91 patients in nine states, causing seven fatal infections due to a contaminated epidural steroid solution that has been recalled, the Centers for Disease Control and Prevention reports.

Details updated on a CDC website Oct. 7 show the deaths occurred in Maryland (1), Michigan (2) Tennessee (3) and Virginia (1). The CDC has posted a map on the distribution of the 91 cases and a list of health care facilities that received lots of Methylprednisolone Acetate (PF) recalled from the New England Compounding Center on September 26, 2012.

Fungal meningitis is not transmitted from person-to-person, so the outbreak appears to be a classic common source outbreak of patients who were injected with the steroid solutions. Meningitis typically refers to an inflammation of the protective membranes covering the brain and spinal cord known as the meninges. The inflammation is most often caused by bacterial or viral infections, and the type of fungal infections described in this outbreak is unusual. In several patients, the meningitis was found to be caused by “a fungus that is common in the environment but rarely causes meningitis,” the CDC reported. Several of the patients have had strokes related to meningitis.

Clinicians should actively contact patients who have received medicines associated with three lots of preservative-free methylprednisolone acetate (80mg/ml) recalled on September 26. The potentially contaminated injections were given starting May 21, 2012. Symptoms that should prompt diagnostic evaluation include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site.